Quantcast

Observational study of chemotherapy-induced Clostridium difficile infection in patients with lung cancer

Research paper by Yukihiro Toi, Shunichi Sugawara, Takao Kobayashi, Keisuke Terayama, Yoshihiro Honda

Indexed on: 07 Jun '18Published on: 06 Jun '18Published in: International Journal of Clinical Oncology



Abstract

Diarrhea post-antibiotic use is primarily attributed to Clostridium difficile infection (CDI)-induced mucosal lesions, and evidence of CDI in patients undergoing chemotherapy without prior antibiotic treatment is also increasing. However, few studies have investigated the relationship between chemotherapy use and diarrhea. This study aimed to determine whether the incidence of CDI increased in patients with lung cancer undergoing chemotherapy even without prior antibiotic treatment.We conducted a retrospective study and investigated the presence of Clostridium difficile (C. difficile) and its toxins in patients who experience diarrhea during chemotherapy. If grade 2 or higher diarrhea was noted, a stool culture was performed to detect anaerobic organisms and C. difficile toxins A and B.A total of 345 consecutive patients (492 in terms of chemotherapy regimens) were enrolled in the study. Grade 2 or higher diarrhea was observed in patients using 36 (7.3%) of these regimens, among which CDI without prior antibiotic exposure was confirmed in patients using 8 regimens (22.2%).CDI may remain undetected in patients undergoing chemotherapy even in those who had not received antibiotic treatment previously, unless due attention is paid to its possibility. Testing for C. difficile toxins is highly recommended to expedite timely treatment for diarrhea in such patients. Further studies are needed to clarify the relationship between chemotherapy drug use and CDI to facilitate prevention.

More like this: